Georgia, 2015Excessive Heat in Georgia, September 5, 2015
September 5, 2015 · NWS FFC · 1 event in 1 county or zone
A broad, persistent upper-level ridge of high pressure resulted in warm afternoon temperatures across northwest Georgia. An infant left inside of a vehicle for several hours died of hyperthermia in Walker County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broad, persistent upper-level ridge of high pressure resulted in warm afternoon temperatures across northwest Georgia. An infant left inside of a vehicle for several hours died of hyperthermia in Walker County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Sep 5, 1:11 PM EST, 49 minutes earlier.
Area forecast discussion, Sep 5, 1:11 PM EST, 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
211 PM EDT SAT SEP 5 2015
.UPDATE...
FINALLY SEEING SOME AGREEMENT WITH NEAR TERM HIRES MODEL GUIDANCE.
NOTHING LIKE WAITING UNTIL THE LAST MINUTE. CONVECTION OVER NC
MOUNTAINS SHOULD FORM/DEVELOP SOUTH BETWEEN NOW AND 4PM OVER NE
GA AND THEN PUSH SSW TOWARD ATL METRO BETWEEN 4 AND 8PM BEFORE
DISSIPATING. COULD BE A FEW STRONG STORMS WITH MINOR WIND DAMAGE
POTENTIAL. WILL TWEAK POPS ONE MORE TIME BUT FCST MOSTLY ON TRACK.
SIMILAR PATTERN TOMORROW BUT NOT AS MUCH CONFIDENCE/AGREEMENT FROM
HIRES MODEL GUIDANCE...GO FIGURE.
SNELSON
&&
.PREV DISCUSSION... /ISSUED 744 AM EDT SAT SEP 5 2015/
SHORT TERM /TODAY THROUGH SUNDAY/...
UPPER LOW RETROGRADES INTO THE FORECAST AREA THROUGH TOMORROW...
THERE ARE A FEW DISCREPANCIES IN EXACT LOCATION OF LOW BETWEEN SHORT
TERM MODELS...BUT OVERALL THEY AGREE ON THE OVERALL PATTERN WITH THE
LOW IMPACTING EAST GA THIS AFTERNOON BEFORE SHIFTING SOUTHWEST
OVERNIGHT AND SOUTH OF FORECAST AREA ON SUNDAY. AT THE SURFACE
NORTHEAST TO EAST WINDS CONTINUE AS HIGH PRESSURE SETS UP PSEUDO
WEDGE ACROSS THE SOUTHEAST THROUGH THE SHORT TERM PERIODS. MODELS..
INCLUDING HI RES MODELS...CONTINUE TO SHOW BEST POPS ACROSS THE AREA
THIS AFTERNOON INTO EARLY THIS EVENING /GENERALLY 4 TO 8 PM/. MODELS
SHOWING GOOD INSTABILITY ALONG THE WEDGE FRONT AND EXPECT SCATTERED
THUNDERSTORMS MAINLY ALONG THE PERIPHERY...THE MAIN ISSUE IS LACK OF
CONFIDENCE IN MODELS AS FAR AS EXACT LOCATION. HAVE BROAD BRUSHED
CHANCE POPS AT THIS TIME WITH BEST CHANCES IN CENTRAL GA. AS FAR AS
TEMPERATURES GO...WILL STAY CLOSE TO COOLER MAV IN EAST WITH MORE OF
A BLEND OF MAV/MET AS WEDGE SETS UP TODAY AND OVERNIGHT INTO SUNDAY
AS MODELS COME INTO BETTER AGREEMENT.
ATWELL
LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
UPPER LOW CONTINUES TO RETROGRADE ACROSS THE GULF STATES THROUGH
EARLY NEXT WEEK. THE MID LEVEL FLOW LOOKS TO GO MORE ZONAL IN NATURE
BY WEDNESDAY INTO THURSDAY...AS THE UPPER LOW MOVES INTO THE WESTERN
GULF. ANOTHER LONGWAVE TROUGH TRIES TO DIG SOUTH BY FRIDAY. THE GFS
HAS THE TROUGH SWINGING THROUGH THE CWFA BY SATURDAY...BUT THE ECMWF
TURNS THE TROUGH INTO A SHEAR AXIS THAT PARKS ITSELF ACROSS NORTHERN
GA. THE ECMWF HAS A SHARPER AND STRONGER TROUGH PROGGED VS THE GFS.
AT THE SURFACE...HIGH PRESSURE WEDGE HOLDS ON THROUGH LATE MONDAY.
HOWEVER...THE WEDGE WILL BEGIN TO ERODE BY TUESDAY. A LEE TROUGH
SETS UP ACROSS THE EASTERN CWFA FOR THE MIDDLE TO LATTER PART OF THE
WEEK. BOTH THE ECMWF AND GFS HAVE A FRONT APPROACHING THE CWFA LATER
FRIDAY INTO SATURDAY. THE GFS BRINGS THE FRONT TO SOUTHERN GA BEFORE
STALLING IT OUT...WHILE THE ECMWF HAS THE FRONT STALLING/BECOMING
DIFFUSE ACROSS NORTHERN GA.
NLISTEMAA
&&
.AVIATION...
18Z UPDATE...
PRIMARY CONCERN IS TIMING AND CONFIDENCE IN TSRA THIS AFTERNOON.
HAVE ADDED TEMPO TSRA FROM 19-22Z FOR ALL TAF SITES BUT KCSG AND
KMCN. SOME POTENTIAL FOR STRATUS OVER NORTH GA AIRPORTS 10-13Z.
CONFIDENCE TOO LOW TO ADD AS CEILING SO HAVE SCT015 MENTIONED
ATTM. EAST SFC WINDS EXPECTED THRU FCST.
//ATL CONFIDENCE...18Z UPDATE...
LOW CONFIDENCE IN BKN STRATUS LAYER 10-13Z.
MEDIUM CONFIDENCE IN TSRA AFFECTING KATL 19-22Z.
HIGH CONFIDENCE IN ALL OTHER ELEMENTS.
SNELSON
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 85 68 83 69 / 50 40 30 20
ATLANTA 87 70 84 71 / 40 40 40 20
BLAIRSVILLE 80 64 80 64 / 50 40 40 20
CARTERSVILLE 89 68 86 68 / 40 30 40 20
COLUMBUS 91 71 88 72 / 40 40 40 20
GAINESVILLE 84 69 82 69 / 50 40 30 20
MACON 90 69 86 70 / 50 40 30 20
ROME 90 68 87 69 / 40 30 30 20
PEACHTREE CITY 87 68 84 69 / 40 40 40 20
VIDALIA 89 71 86 71 / 50 40 40 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...SNELSON
LONG TERM....16
AVIATION...SNELSON
Hazardous weather outlook, Sep 5, 10:55 AM EST, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1155 AM EDT SAT SEP 5 2015
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061200-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1155 AM EDT SAT SEP 5 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF NORTH AND CENTRAL
GEORGIA THIS AFTERNOON AND EARLY EVENING.
WEATHER HAZARDS EXPECTED...
ALTHOUGH SEVERE WEATHER IS NOT ANTICIPATED...A FEW STRONG STORMS ARE
POSSIBLE WITH BRIEF GUSTY WINDS...OCCASIONAL CLOUD TO GROUND LIGHTNING
AND LOCALLY HEAVY RAIN DUE TO SLOW MOVING STORMS. MOTORISTS SHOULD SLOW
DOWN AND BE PREPARED FOR POSSIBLE LOSS OF CONTROL DUE TO HYDROPLANING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY.
SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME...BUT THUNDERSTORMS
WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL AND
FREQUENT LIGHTNING STRIKES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
16
In the hours before
Special weather statement, Sep 5, 1:50 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
250 PM EDT SAT SEP 5 2015
GAZ074-076-085-086-051930-
JOHNSON GA-WASHINGTON GA-EMANUEL GA-JEFFERSON GA-
250 PM EDT SAT SEP 5 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON...EASTERN
WASHINGTON...NORTHERN EMANUEL AND JEFFERSON COUNTIES UNTIL 330 PM
EDT...
AT 249 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES NORTHEAST OF
LOUISVILLE...MOVING SOUTH AT 25 MPH.
HAZARD...WINDS UP TO 40 MPH AND FREQUENT LIGHTNING.
IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
NOT BE USED UNLESS IN AN EMERGENCY.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
LOUISVILLE...WRENS...WADLEY...DAVISBORO...STAPLETON...BARTOW...
RIDDLEVILLE...STELLAVILLE...MODOC...COLEMANS LAKE...BLUNDALE...
STAPLETONS CROSSROADS AND MOXLEY.
LAT...LON 3307 8229 3293 8227 3284 8232 3282 8227
3263 8231 3291 8266 3325 8245 3319 8225
TIME...MOT...LOC 1849Z 015DEG 20KT 3308 8233Excessive Heat, Walker
- When
- September 5, 2:00 PM EST to 4:30 PM EST
- Where
- Walker forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 34.736, -85.301 (the zone’s center; the record gives no point)
A Chattanooga Tennessee television news station reported a heat related death in Chickamauga, Georgia in Walker County. An 11-month-old boy was left in a closed vehicle for approximately two and a half hours during the afternoon of Saturday, September 5th. Air temperatures were reported to be in the lower 90s and a Walker County Sheriff's Department official estimated that temperatures inside of the vehicle reached as high as 130-170 degrees.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arkansas, September 5, 2015325 injured · 1 event
- Hail and Damaging Winds in North Dakota, September 5 to 6, 2015$1.2 million · 1 in hail · 9 events
- Damaging Wind and Lightning Strike in Georgia, September 5, 20152 injured · 50 kt wind · 2 events
- Hail and Damaging Wind in Montana, September 5, 20152.5 in hail · 15 events
- Flash Flood and Heavy Rain in Hawaii, September 5 to 6, 20157 events
- Damaging Winds in Tennessee, September 5, 2015$12,000 · 3 events
- Hail and Damaging Winds in Florida, September 5, 2015$5,000 · 52 kt wind · 6 events
- Waterspouts in South Atlantic Coastal Waters, September 5, 20155 events
- Hail and Damaging Winds in Mississippi, September 5, 20151.5 in hail · 3 events
- Hail and Damaging Winds in Alabama, September 5 to 6, 2015$10,000 · 50 kt wind · 3 events
- Hail and Damaging Wind in Montana, September 5, 20151.75 in hail · 2 events
- Frost and Freeze in Oregon, September 5, 20152 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 603754.